Protracted Benzo withdrawal
Taken of 8mg of Ativan daily in 3 weeks and suffering terribly nearly 4 years now! Unable to walk ,have insane muscle tightness,no memory,tinnius is unbearable,unable to picture things in my mind ! After 45 months it’s worse than ever and 2 neurologists have tried only medications which all made me even worse!
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Will be 4 years off in February,so going back on after so long everyone says don’t as it may not work and I would be looking at a year to taper off and I still would have withdrawal symptoms!
I’m not sure about having symptoms after a year, it sounds like a long time to me, and most doctors unfortunately take you off fairly quickly.
Like I mentioned previously it took me four months to get off benzos using the Ashton method. I went from Klonopin to Valium as Valium has a longer 1/2 life and the let down is easier.
You were one of the fortunate ones ,if you check on Benzo Buddies or the protracted sites you will find 3-10 years and still not better is a reality for thousands and being worse ,like me at almost 4 years off is not uncommon.
Sometimes we read to much and sometimes what we read is exaggerated. Remember there’s all kinds of people on these boards and and they have mental problems that are worse than ours. Are you sure there isn’t something else that is wrong with you? Maybe it’s another drug you are taking. I really can’t say, I feel bad for you and hope your problems resolve themselves soon. Take care.
Seems with the brain damage the cold turkey causes,and as its a strong muscle relaxant ,some like me ,get severe muscle tightness ,no mental symptoms for me ,but as anxiety can cause muscles to tighten ,maybe it’s still anxiety causing it and if so what’s the answer to this insane tightness,as I got off due to the Ativan causing blackouts ,I don’t dare go back on it! I don’t feel sad or have panic attacks and I actually would be fine if I could get rid of muscles so contracted walking is impossible and I actually worry my back will break !
If I were a doctor and I’m not aarniek I would say that your muscle problem is probably from your Ativan withdrawal, how long were you on it and how long have you been off? Have you seen a doctor? Hopefully it will abate on it’s own, Take care and keep us up to date.
Hi, @aarniek, I can give you 2-3 perspectives in suffering from withdrawal. First and foremost – I feel the utmost empathy for you! Benzo withdrawal is horrible. It’s only supposed to be prescribed as temporary in order for a person to use non – med coping skills while realizing you control yourself, a situation doesn’t control you. The doctors forget to enforce that, let alone even say it. Benzos should be temporary! Even with the most severe cases of trauma, the care providers should see to it the patient is being given appropriate therapy to give them their power back. You should have very, VERY slowly been weaned off of them due to seizure potential, let alone FULL BLOWN panic attacks! We become dependent on not having to deal with intense emotions bc we have a pill to mute them to a tolerable level. Once the pull has been discontinued, you have what you had before or worse-nothing.
Your brain has to catch up. Benzos push serotonin and other hormones of of whack and unfortunately it takes time for the brain to catch up.
As a counselor, I suggest (and practice) good sleep hygiene, moderate daily physical activity, meditation, Journaling, aromatherapy, massage, candles, swimming, anything to increase endorphins – the more of these things you do that make you feel physically more healthy, the faster you will get back into synch of whatever normal is for you.
Suzanne, MEd, CRADC, LPC
My doctor said pain killers can help in the short term to relax muscles that are tight. No addiction with them. The pain causes you to tense even more so relieving the pain lets the muscles relax and gives time for healing of the muscles so you do not go back to tight muscles.
No Disrespect, I’m an Addictions counselor – painkillers are HIGHLY addictive. I worked with a 28 year old one waiting for a new liver bc of addiction to pills. And it happens overnight. If you take ONLY as prescribed, you’ll be fine. Please, please be careful!
Live in Florida- waterfront/pool- surely if I could get to my pool I would ! This muscle tightness is so strong that it takes all I have to get to a treadmill next to my chair and do 5 minutes,after which I struggle to sit back down! I have no mental issues and if I sit with my head back in my recliner the tightness is only in my head and neck and tolerable ,but as soon as I stand ,it’s all back and back breaking back! In the early days of withdrawal ,when I could still walk ,my neurologist gave me every muscle relaxer there was and they all made me worse ! Before stopping the Benzo I was swimming and exercising daily . I weigh 136 # so I am thin ,but that has not helped! I really thought I was going to get over this in a year and try to be upbeat,but it’s getting so hard and my wife has her life on hold waiting on me for everything ! Thank you for responding ,it’s appreciated!